OTC med for diarrhea linked with ‘sudden death’

Unbelievably, there’s an OTC opioid drug that’s sold in every pharmacy, supermarket and big box store.

You probably have some in your medicine cabinet right now!

I’m talking about one of the most commonly used meds out there — loperamide — better known by the name Imodium. It’s also sold in lots of generic versions branded with store names like Walmart and Costco.

I know, it’s shocking to realize that this popular anti-diarrhea med is an opioid, but here’s something even more shocking: Close to a year ago, the FDA issued a warning that the drug has been linked to numerous sudden deaths.

Now, however, the agency is saying case closed — the “issue was addressed.”

The only problem is…it wasn’t. It’s still a big danger that you or a loved one could innocently be victimized by, even if you’re carefully following the directions on the package.

Eyes wide shut

If the FDA does one thing very well, it’s ignoring that 800-pound gorilla in the room. Just issue a warning, post it on the agency’s website, and all will be fine and dandy.

And that’s basically what it did with loperamide.

Last year the agency put out a “safety announcement” that the drug can trigger a deadly heart condition. Apparently over the last several decades (yes, decades!), it has been receiving reports of “serious cardiac events associated” with it.

“Events” such as loss of consciousness, cardiac arrest, a deadly heart condition called “QT prolongation” that can cause “sudden death,” and other heart-rhythm disturbances.

In some cases, ER doctors weren’t even able to save patients, despite administering antiarrhythmic drugs.

But here’s the thing. The FDA’s reasoning behind not taking drastic action to put the drug back behind the pharmacy counter (where it started out as an Rx med back in 1976), is that this heart danger is really just an issue for those who take giant doses to get an opioid high.

That’s right — addicts pop hundreds of loperamide pills to either mimic the effects of opioid drugs, or help to withdraw from them.

However, that’s not the end of the story. Because it turns out that everyday users are also at risk.

Even the FDA admits to receiving reports of serious heart problems at the recommended dosage! Some were as low as 1 mg taken for only a single day. Why, that’s half the dose given to kids!

Then there’s the not-so-little problem of the drug’s ability to interact with over a dozen other meds, including antibiotics and common OTC heartburn remedies such as Tagamet HB and Zantac. When taken together, they can cause your blood levels of loperamide to become elevated, upping your risk of a serious heart reaction.

So exactly what is it the FDA did that “addressed” this danger?

Practically nothing.

Although it said “we believe” a black-box warning should be added to loperamide drugs, it appears that it was only talking about a limited number of Rx versions. On most, if not all, of the OTC products, there’s no mention of the danger.

In fact, the only place I was able to find any hint of a risk is at the company website for Imodium. To get to it, however, you have to click through the product pages several times to “warnings” where you will find “Taking more than directed can cause serious heart problems or death.”

Aside from the fact that “death” is mentioned in the same breath as a common drug for diarrhea (which on its own is shocking), there is no warning of how using the med along with all those other OTC drugs can cause those “problems.”

But even that website warning isn’t on the package of Imodium you’ll find in the store.

The group Public Citizen just issued its own alert, saying that it finds it disturbing that the warning about this danger is missing from labels of loperamide OTC products.

What’s most disturbing, however, is how the FDA has just washed its hands of the issue.

So if one of these drugs is your go-to remedy for a case of diarrhea, why not try a non-drug solution first?

Yogurt, other probiotics such as kefir, or a banana might be all it takes to get you back on track. Just make sure you’re drinking enough liquids as it’s very easy to get dehydrated with diarrhea — something that’s especially true of children.

“FDA warning: Commonly used diarrhea drug can cause life-threatening heart problems” Worst Pills Best Pills Newsletter, May 2017, worstpills.org